The existence of howell designs of siden+1 and order 2n

Abstract

AHowell design of side s andorder 2n, or more briefly, anH(s, 2n), is ans×s array in which each cell either is empty or contains an unordered pair of elements from some 2n-set, sayX, such that

(a) each row and each column is Latin (that is, every element ofX is in precisely one cell of each row and each column) and

(b) every unordered pair of elements fromX is in at most one cell of the array. Atrivial Howell design is anH(s, 0) havingX=Ø and consisting of ans×s array of empty cells. A necessary condition onn ands for the existence of a nontrivialH(s, 2n) is that 0<ns≦2n-1.

AnH(n+t, 2n) is said to contain a maximum trivial subdesign if somet×t subarray is theH(t, 0). This paper describes a recursive construction for Howell designs containing maximum trivial subdesigns and applies it to settle the existence question forH(n+1, 2n)’s: forn+1 a positive integer, there is anH(n+1, 2n) if and only ifn+1 ∉ {2, 3, 5}.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    R. C. Bose, S. S. Shrikhande andE. T. Parker, Further results on the construction of mutually orthogonal Latin squares and the falsity of Euler’s conjecture,Can. J. Math. 12 (1960), 189–203.

    MATH  MathSciNet  Google Scholar 

  2. [2]

    R. K. Brayton, D. Coppersmith andA. J. Hoffman, Self-orthogonal Latin squares of all ordersn≠2, 3, 6.Bull. AMS 80 (1974), 116–118.

    MATH  MathSciNet  Google Scholar 

  3. [3]

    M. Hall, Jr.,Combinatorial Theory, Blaisdell, Waltham, Mass. (1967).

    Google Scholar 

  4. [4]

    S. H. Y. Hung andN. S. Mendelsohn, On Howell designs,J. Combinatorial Theory (A) 16 (1974), 174–198.

    MATH  Article  MathSciNet  Google Scholar 

  5. [5]

    R. C. Mullin andW. D. Wallis, The existence of Room squaresAequationes Math. 13 (1975), 1–7.

    MATH  Article  MathSciNet  Google Scholar 

  6. [6]

    A. Rosa, P. J. Schellenberg andS. A. Vanstone, Generalized starter and adder constructions for Howell designs,Proc. 10th Southeastern Conf. on Combinatorics, Graph Theory and Computing (vol. II), Boca Raton, Fla. (1979), 833–842.

    Google Scholar 

  7. [7]

    A. Sade, Produit direct-singulier de quasigroupes orthogonaux et anti abéliens,Ann. Soc. Sci. Bruxelles, Sér. I,74 (1960), 91–99.

    MathSciNet  Google Scholar 

  8. [8]

    S. M. P. Wang andM. Wilson, A few more squares, II (abstract),Proc. 9th Southeastern Conf. on Combinatorics, Graph Theory and Computing, Boca Raton, Fla. (1978), 688.

    Google Scholar 

  9. [9]

    B. A. Anderson, P. J. Schellenberg andD. R. Stinson, The existence of Howell designs of even side,preprint.

  10. [10]

    D. R. Stinson, The existence of Howell designs of all side, J. Combinatorial Theory,to appear.

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Schellenberg, P.J., Stinson, D.R., Vanstone, S.A. et al. The existence of howell designs of siden+1 and order 2n . Combinatorica 1, 289–301 (1981). https://doi.org/10.1007/BF02579335

Download citation

AMS subject classification (1980)

  • 05 B 30